Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 1, 2017Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 1, 2017, 7:40 PM EST for Gwinnett County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 7:40 PM EST (00:40 UTC)
Expired
Mar 1, 2017, 8:15 PM EST
In force
35 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS82 KFFC 020040
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
740 PM EST WED MAR 1 2017
 
GAZ034-035-047-020115-
Walton GA-Barrow GA-Gwinnett GA-
740 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
SOUTHWESTERN BARROW AND SOUTHEASTERN GWINNETT COUNTIES UNTIL 815 PM
EST...

At 740 PM EST...a strong thunderstorm was over Grayson, or 7 miles
southeast of Lawrenceville...moving east at 50 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Lawrenceville, Winder, Monroe, Snellville, Loganville, Auburn,
Dacula, Grayson, Bethlehem, Between, Carl, Bold Springs, County Line,
Windsor, Harbin, Nicholasville, Youth, Rosebud, Campton and Fort
Yargo State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3381 8368 3377 8396 3379 8398 3376 8401
      3376 8404 3393 8405 3407 8376
TIME...MOT...LOC 0040Z 253DEG 43KT 3386 8394 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 6:21 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 1, 6:21 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
621 PM EST Wed Mar 1 2017

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 252 PM EST Wed Mar 1 2017/

SHORT TERM /Tonight through Thursday Night/...
A strong front will push through GA overnight as an upper trough
deepens into the Great Lakes and Ohio Valley. Strong shear
combined with steep lapse rates and afternoon heating will
support severe thunderstorms across much of north and central
GA this afternoon and into the evening. A tornado watch is
currently in effect for northwest GA until 00z. Depending on
the evolution of these storms...severe weather may continue
to develop into central and east GA tonight. The precipitation
should exit the forecast area around 12z Thursday with only
slight chance pops remaining in that area after sunrise.
Winds will continue to gust into the overnight however it
looks like they may remain just below advisory criteria.

A much drier and cooler air mass will build into the area
tomorrow and tomorrow night. Some temperatures near freezing
are in store for northeast GA tomorrow night.

41

LONG TERM /Friday through Wednesday/...
No changes made to the extended forecast. For the most part the
long term is rather quiet and dry. Moisture return expected late
Monday into Tuesday timeframe along with a cold front moving to
the area with lead to chances of showers...with a slight chance of
thunderstorms on Tuesday. GFS and European models are
significantly different during this period so details are very
much low confidence.

Forecast Temperatures will run 3-4 degrees below normal Thursday
night and close to normal on Friday. The coolest day will be Saturday
with Low temperatures around 6 degrees below normal and Highs near
to 4 degrees below normal. Temperature will then warm to above normal
starting with Sunday highs.

BDL

01

&&

.AVIATION...
00Z Update...
Line of strong storms will move across the forecast area this
evening, and pushing east of the forecast area after 06Z. Winds
will become northwest, becoming gusty later tonight as the
gradient tightens. Gusty winds will continue throughout the day
Thursday. There could be a few MVFR cigs, especially with the
rain, but rapid drying at all levels should clear skies for all
TAFs by Thursday morning. Skies will remain mostly clear through
Thursday.

//ATL Confidence...00Z Update...
Medium on cigs with the tsra.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  61  37  60 /  90   0   0   0
Atlanta         42  58  38  57 / 100   0   0   0
Blairsville     34  52  31  49 /  90   0   0   0
Cartersville    40  57  35  55 /  90   0   0   0
Columbus        47  62  39  63 /  80   5   0   0
Gainesville     41  57  37  55 / 100   0   0   0
Macon           49  63  38  64 /  80  10   0   0
Rome            39  58  35  55 /  60   0   0   0
Peachtree City  41  59  35  59 / 100   0   0   0
Vidalia         56  66  41  66 /  80  30   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 10 PM EST this evening for the
following zones: Banks...Barrow...Carroll...Clarke...Clayton...
Cobb...Coweta...DeKalb...Douglas...Fayette...Forsyth...
Gwinnett...Hall...Haralson...Heard...Henry...Jackson...Madison...
Meriwether...Newton...North Fulton...Oconee...Paulding...Pike...
Rockdale...South Fulton...Spalding...Troup...Walton.

Tornado Watch until 7 PM EST this evening for the following
zones: Bartow...Chattooga...Cherokee...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Polk...Towns...
Union...White.

&&

SHORT TERM...17
LONG TERM....RW
AVIATION...17
Hazardous weather outlook, Mar 1, 12:13 PM EST, 7 hours 27 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1213 PM EST Wed Mar 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1213 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

The risk for severe weather across north and central Georgia will
increase this afternoon and evening as a strong cold front crosses
the area. Thunderstorms will develop after 2 PM across extreme
northwest Georgia, then a more organized line of storms will move
southeast between 4PM and Midnight tonight.

Damaging winds will be the primary threat, however, a few storms
will be capable of producing tornadoes and large hail. Locally heavy
rain and frequent cloud to ground lightning with the strong winds
are expected to affect a large area of north and central Georgia.

The severe threat will end from northwest to southeast this evening,
with storms expected to move south of a Americus to Dublin line
after 1 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a slight chance of thunderstorms next Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation will likely be necesary across much of north and
central Georgia, especially after 2 PM this afternoon, through this
evening.

In the hours before

Special weather statement, Mar 1, 7:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
731 PM EST WED MAR 1 2017

GAZ033-044-045-055-057-020100-
North Fulton GA-Clayton GA-DeKalb GA-Henry GA-South Fulton GA-
731 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHERN
CLAYTON...SOUTHERN DEKALB...NORTHERN HENRY AND NORTHEASTERN SOUTH
FULTON COUNTIES UNTIL 800 PM EST...

At 730 PM EST...a line of strong thunderstorms was extending from
Druid Hills to College Park...and moving east at 50 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Decatur, East Point, Forest Park, College Park, Hapeville,
Avondale Estates, Lake City, Lithonia, Belvedere Park,
Hartsfield-Jackson Airport, Grant Park-Zoo Atlanta, Candler-Mcafee,
Druid Hills, North Decatur, Rex, Belmont, Sweet Auburn, Hidden Valley
Park and Lakewood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3365 8451 3380 8434 3377 8406 3364 8415
      3364 8418 3361 8417 3356 8420
TIME...MOT...LOC 0030Z 267DEG 45KT 3379 8432 3365 8446

WIND...50MPH
Special weather statement, Mar 1, 7:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
735 PM EST WED MAR 1 2017

GAZ025-027-035>037-020100-
Madison GA-Jackson GA-Barrow GA-Clarke GA-Oconee GA-
735 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHERN JACKSON...
SOUTHEASTERN BARROW...NORTHERN CLARKE AND NORTHWESTERN OCONEE
COUNTIES UNTIL 800 PM EST...

At 735 PM EST...a strong thunderstorm was near Winder...moving east
at 55 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Winder, Jefferson, Danielsville, Statham, Arcade, Nicholson,
Hoschton, Comer, Bogart, Bethlehem, Colbert, Ila, Carlton, Hull,
Athens-Clarke County, Westgate Park, Fort Yargo State Park, Diamond
Hill, Oconee Heights and Barretts Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3417 8310 3415 8306 3412 8305 3411 8303
      3410 8304 3408 8300 3405 8299 3404 8306
      3403 8309 3402 8310 3405 8314 3400 8321
      3401 8324 3399 8327 3391 8371 3409 8377
      3420 8309
TIME...MOT...LOC 0035Z 254DEG 49KT 3404 8368

HAIL...0.88IN
WIND...50MPH
Special weather statement, Mar 1, 7:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
735 PM EST WED MAR 1 2017

GAZ044-053>055-020100-
Fayette GA-Clayton GA-Coweta GA-South Fulton GA-
735 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...CLAYTON...EASTERN
COWETA AND SOUTHEASTERN SOUTH FULTON COUNTIES UNTIL 800 PM EST...

At 735 PM EST...a line of strong thunderstorms was extending from
near Union City to Newnan...and moving east at 50 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Newnan, Fayetteville, Jonesboro, Peachtree City, East Point, Union
City, Forest Park, Riverdale, College Park, Fairburn, Tyrone, Morrow,
Palmetto, Senoia, Brooks, Sharpsburg, Turin, Woolsey, East Newnan and
Starrs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3367 8461 3357 8426 3355 8428 3355 8429
      3353 8429 3323 8452 3334 8487
TIME...MOT...LOC 0035Z 271DEG 42KT 3361 8459 3337 8481

WIND...50MPH
Local storm report, Mar 1, 7:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     LIGHTNING        4 NW TESNATEE           34.58N  83.89W
03/01/2017                   LUMPKIN            GA   EMERGENCY MNGR

            BRUSH FIRE CAUSED BY LIGHTNING SPOTTED ON WHITE PINE
            DRIVE

&&

EVENT NUMBER FFC1700211

KING
Local storm report, Mar 1, 7:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     OAK CREEK               33.85N  84.84W
03/01/2017                   PAULDING           GA   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ONTO POWER LINES IN VICINITY OF
            SMITH FERGUSON ROAD AT DALLAS NEBO ROAD.

&&

EVENT NUMBER FFC1700212

RWILLIS
Special weather statement, Mar 1, 7:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
740 PM EST WED MAR 1 2017

GAZ034-035-047-020115-
Walton GA-Barrow GA-Gwinnett GA-
740 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
SOUTHWESTERN BARROW AND SOUTHEASTERN GWINNETT COUNTIES UNTIL 815 PM
EST...

At 740 PM EST...a strong thunderstorm was over Grayson, or 7 miles
southeast of Lawrenceville...moving east at 50 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Winder, Monroe, Snellville, Loganville, Auburn,
Dacula, Grayson, Bethlehem, Between, Carl, Bold Springs, County Line,
Windsor, Harbin, Nicholasville, Youth, Rosebud, Campton and Fort
Yargo State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3381 8368 3377 8396 3379 8398 3376 8401
      3376 8404 3393 8405 3407 8376
TIME...MOT...LOC 0040Z 253DEG 43KT 3386 8394

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:01 PM ESTSpecial Weather StatementFFCBarrow, Gwinnett29 min
Mar 1, 7:02 PM ESTSpecial Weather StatementFFCBanks13 min
Mar 1, 7:15 PM ESTSpecial Weather StatementFFCDeKalb30 min
Mar 1, 7:22 PM ESTSpecial Weather StatementFFCJackson, Madison23 min
Mar 1, 7:26 PM ESTSpecial Weather StatementFFCCoweta34 min
Mar 1, 7:28 PM ESTSpecial Weather StatementFFCTroup32 min
Mar 1, 7:31 PM ESTSpecial Weather StatementFFCDeKalb29 min
Mar 1, 7:35 PM ESTSpecial Weather StatementFFCBarrow, Madison25 min
Mar 1, 7:53 PM ESTSpecial Weather StatementFFCMeriwether37 min
Mar 1, 8:01 PM ESTSpecial Weather StatementFFCNewton, Rockdale29 min
Mar 1, 8:02 PM ESTSpecial Weather StatementFFCClarke, Oconee, Oglethorpe28 min
Mar 1, 8:16 PM ESTSpecial Weather StatementFFCLamar, Pike, Spalding, Upson29 min
Mar 1, 8:32 PM ESTSpecial Weather StatementFFCGreene, Morgan28 min
Mar 1, 8:43 PM ESTSpecial Weather StatementFFCButts, Jasper, Lamar, Monroe32 min
Mar 1, 8:46 PM ESTSpecial Weather StatementFFCMorgan, Newton29 min
Mar 1, 8:49 PM ESTSpecial Weather StatementFFCTalbot, Upson26 min
Mar 1, 8:52 PM ESTSpecial Weather StatementFFCWilkes23 min
Mar 1, 9:12 PM ESTSpecial Weather StatementFFCBibb, Jones, Putnam33 min
Mar 1, 9:15 PM ESTSpecial Weather StatementFFCChattahoochee, Crawford, Macon, Marion, Peach, Schley and 1 more45 min
Mar 1, 9:17 PM ESTSpecial Weather StatementFFCTaliaferro, Wilkes43 min
Mar 1, 9:48 PM ESTSpecial Weather StatementFFCBaldwin, Bibb, Glascock, Hancock, Twiggs, Warren and 2 more27 min
Mar 1, 10:01 PM ESTSpecial Weather StatementFFCHouston, Macon, Marion, Peach, Schley, Stewart and 1 more44 min
Mar 1, 10:15 PM ESTSpecial Weather StatementFFCBleckley, Glascock, Jefferson, Twiggs, Washington, Wilkinson45 min
Mar 1, 10:54 PM ESTSpecial Weather StatementFFCBleckley, Jefferson, Johnson, Laurens51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.